Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 107, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 19, 2004, 7:00 PM CDT for Hancock County, Kossuth County, Winnebago County, Iowa. It was in force for 60 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2004, 7:00 PM CDT (00:00 UTC)
- Expired
- May 19, 2004, 8:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:09 PM CDT | TSTM WND GST 60 | 2 S Buffalo Center, IA | REPORTED BY LAW ENFORCEMENT. |
| May 19, 7:21 PM CDT | TSTM WND GST 60 | 5 S Buffalo Center, IA | REPORTED BY WINNEBAGO COUNTY SHERRIFF. |
| May 19, 7:21 PM CDT | HAIL 1 | 5 S Buffalo Center, IA | REPORTED BY WINNEBAGO COUNTY SHERRIFF. |
| May 19, 7:30 PM CDT | HAIL 0.88 | 4 Nne Woden, IA | |
| May 19, 7:43 PM CDT | HAIL 0.88 | 2 Ene Crystal Lake, IA | REPORTED BY TRAINED SPOTTER. |
| May 19, 7:49 PM CDT | HAIL 0.88 | 1 Wsw Forest City, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
051 WUUS53 KDMX 200000 SVRDMX IAC081-109-189-200100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 700 PM CDT WED MAY 19 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HANCOCK COUNTY IN NORTH CENTRAL IOWA NORTHEASTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA WINNEBAGO COUNTY IN NORTH CENTRAL IOWA * UNTIL 800 PM CDT * AT 657 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF BANCROFT...OR ABOUT 48 MILES WEST OF MASON CITY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR TITONKA AROUND 710 PM... NEAR WODEN AROUND 725 PM... NEAR CRYSTAL LAKE AROUND 735 PM... 8 MILES SOUTH OF THOMPSON AROUND 740 PM AND NEAR FOREST CITY AROUND 755 PM. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM WEDNESDAY EVENING FOR WESTERN IOWA. LAT...LON 4350 9425 4319 9430 4309 9357 4350 9354 $$ JOHNSON/DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:44 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 19, 2:44 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 244 PM CDT WED MAY 19 2004 .SHORT TERM...TNGT THRU THU NGT NEAR TERM FORECAST ISSUES DEAL WITH SEVERE POTENTIAL TONIGHT AND ANY THREAT FOR FLOODING ESPECIALLY SW CWA. CURRENT SYNOPSIS SHOWING UPPER LEVEL 300HPA JET STREAK THROUGH GREAT BASIN INTO WRN DAKOTAS WITH GOOD 40 TO 80 METER HEIGHT FALLS AT 500 BELOW LEFT EXIT REGION IN ERN MT/ND. 500 RIDGING EXTENDING THROUGH THE CENTRAL PLAINS WITH SOMEWHAT OF A WEAKLY DIFFLUENT FLOW OVER THE STATE. BETTER THAN 50 DEG TDS AT 850 FROM BIS SOUTH TO MPX AND ILX WITH 850 WARM FRONT EVIDENT IN ANALYSIS FROM WRN KS TO CENTRAL MO. SFC ANALYSIS HAS SEEN FRONTAL BOUNDARY SURGING NORTHWARD THROUGH EASTERN KS/NW MO AND IS FAVORED AREA FOR CONVECTIVE INITIATION THIS EARLY THIS AFTERNOON ALONG SFC INSTABILITY GRADIENT AS H5 SHORT WAVE EJECTS INTO AREA FROM NORTHERN PLAINS. GIVEN EXTREME INSTABILITY...GREAT LOCALIZED BULK SHEAR AND STEEP LOW LEVEL THETA-E LAPSE RATES THINK DAMAGING WIND POTENTIAL IS HIGH WITH ANY LONG LIVED SUPERCELLS THIS EVENING. FORECAST SOUNDING HWBZS AROUND 11K SHOWING GOOD LARGE HAIL POTENTIAL. TOR IS POTENTIAL IN FAR SW WITH EHIS APPROACHING 3 AND WILL LIKELY EXPAND THROUGH S-CENTRAL. LIMITING FACTOR OVERALL APPEARS TO BE EXTENSIVE CLOUD COVER OVER THE CWA...BUT THIS IS STEADILY ERODING ON THE SOUTHERN EDGE...BEGINNING TO TURN FROM OVERCAST TO CLOUD STREETS. POTENTIAL FOR FLASH FLOODING EXISTS WITH CURRENT PWATS 1-1.25 INCHES AND AVERAGING 150-170 PERCENT OF NORMAL IN COMBINATION WITH RECENT FLOODING OVER WEEKEND WILL NEED FLOOD WATCH. QUESTION WILL BE HOW EXTENSIVE OF AN AREA TO COVER. POTENTIAL EXISTS FOR SIGNIFICANT TRAINING OF CELLS IF ANY SYSTEM SHIFTS TO LINEAR CONVECTIVE MODE LATE. LOWEST FFG GUIDANCE NUMBERS ARE FOUND SOUTH OF I-80 AND WEST OF I-35 CORRIDOR. ACTIVE PATTERN CONTINUES WITH ETA PLAYING OUT RELEASING INSTABILITY CENTERED MORE OVER EASTERN THIRD OF IOWA ALONG SYNOPTIC BOUNDARY. ALOT WILL DEPEND ON LOCALIZED MESOSCALE BOUNDARIES LEFT OVER FROM TONIGHT HOWEVER. THE PROLONGED PERIOD OF POTENTIAL HEAVY RAINS LENDS VALIDITY TO FLOOD WATCH. .LONGER TERM...FRI THROUGH WED REGION REMAINS IN ZONAL TO INCREASING SWRLY FLOW ALOFT INTO WEEKEND. BOTH THE ECMWF AND GFS ARE CONSISTENT WITH LOW SFC PRESSURE OVER PLAINS AND SYNOPTIC THERMAL BOUNDARY LIFTING TO GENERALLY TO NORTH OF STATE PLACING BEST POPS OVER NRN FORECAST AREA ON FRIDAY/FRIDAY NIGHT. AS FOCUS FOR STORMS...LOW POPS PDS EXIST STILL IN THE MONDAY TIMEFRAME. MADE MINOR UPWARD ADJUSTMENTS TO TEMPS IN SRN CWA OVER WEEKEND. ADDED DAY 7 (WED) POPS GIVEN PERSISTENT PVA REGIME. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WEDNESDAY NIGHT THROUGH THURSDAY ALONG AND SOUTH OF I-80 AND ALONG AND WEST OF I-35. && RUSSELL
Hazardous weather outlook, May 19, 3:51 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CDT WED MAY 19 2004 IAZ044-045-057>059-070>072-081>083-092>094-192145- ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR- GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION- 351 PM CDT WED MAY 19 2004 ...EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS LIKELY BY 5 PM... ISOLATED SUPERCELL THUNDERSTORMS ARE LIKELY OVER THE NEXT 1 TO 2 HOURS ALONG A WARM FRONT WHICH LIES JUST WEST OF AUDUBON...CASS... ...ADAMS AND TAYLOR COUNTIES. THIS INCLUDES AREAS IN AND AROUND AUDUBON...ATLANTIC...CORNING...GREENFIELD...BEDFORD...CRESTON... AND MOUNT AYR. THESE STORMS COULD BECOME DANGEROUS QUICKLY...WITH FAST DEVELOPING TORNADOES AND VERY LARGE HAIL. BE PREPARED TO TAKE APPROPRIATE ACTION IF A WARNING IS ISSUED. && STORM SPOTTER GROUPS SHOULD BE READY FOR ACTIVATION SOON. KULA
In the hours before
Local storm report, May 19, 5:46 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL ESTHERVILLE 43.40N 94.83W
05/19/2004 1.50 INCH EMMET IA LAW ENFORCEMENT
&&
GRAMSLocal storm report, May 19, 6:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
611 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 SW DOLLIVER 43.42N 94.70W
05/19/2004 0.88 INCH EMMET IA TRAINED SPOTTER
&&
JOHNSONLocal storm report, May 19, 6:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 8 SSW SWEA CITY 43.28N 94.37W
05/19/2004 0.75 INCH KOSSUTH IA TRAINED SPOTTER
&&
JOHNSONSpecial weather statement, May 19, 6:44 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT WED MAY 19 2004 IAZ004>007-015>017-023>027-033>038-044>049-057>061-070>074-200400- ...SEVERE THUNDERSTORM WATCH #220 REMAINS IN EFFECT UNTIL 1100 PM CDT FOR THE COUNTIES OF... ADAIR AUDUBON BOONE BUTLER CALHOUN CARROLL CASS CERRO GORDO CRAWFORD DALLAS EMMET FRANKLIN GREENE GRUNDY GUTHRIE HAMILTON HANCOCK HARDIN HUMBOLDT JASPER KOSSUTH MADISON MARION MARSHALL PALO ALTO POCAHONTAS POLK SAC STORY WARREN WEBSTER WINNEBAGO WORTH WRIGHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 53 min |
| May 20, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 39 min |
| May 20, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 41 min |
| May 20, 6:21 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.